Missouri, 2013Damaging Winds in Missouri, July 20, 2013
July 20, 2013 · NWS LSX · 2 events in 1 county or zone
A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 11:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 11:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT JUL 20 2013
.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 355 AM CDT SAT JUL 20 2013
EARLY THIS MORNING...THE UPPER LEVEL RIDGE THAT HAD DOMINATED OUR
REGION FOR SOME TIME HAS RETREATED TO THE SWRN CONUS AND SRN HI
PLAINS...RESULTING IN NW FLOW. A CUTOFF UPPER LO EXISTED NEAR THE
TX-LA BORDER. AT THE SFC...A CDFNT EXTENDED FROM NEAR CHICAGO SWWD
TO QUINCY TO KANSAS CITY. THIS CDFNT IS STEADILY...ALBEIT SLOWLY...
MOVING TO THE SE WITH PRES RISES BEHIND IT REALLY TAILING OFF THE
PAST FEW HRS. THIS FRONT HAS KICKED OFF ISOLD TSRA IN THE NRN FA
WITH BETTER PCPN COVERAGE ON ITS ERN PERIPHERY IN NRN-CNTRL IL.
CLEAR SKIES EXISTED TO THE S OF THIS FRONT WITH TEMP READINGS IN THE
70S.
NW UPPER LEVEL FLOW WILL PERSIST TODAY AND BETWEEN THAT AND WHAT
CONVECTION IS EXPECTED TO DEVELOP ALONG IT...SHOULD KEEP THE FRONT
TRICKLING ALONG TO THE SE FOR A TIME. HOWEVER...THE RIDGING ALOFT
CAN ALREADY BE SEEN IN SRN MO AND WRN KY...SO THIS FRONT IS NOT
EXPECTED TO PENETRATE TOO FAR TO THE S BEFORE STALLING OUT. THE
FORWARD PUSH FROM TSRA DEVELOPING ALONG IT SHOULD ULTIMATELY SPELL
THE FRONT/S FORWARD DEMISE...AND SHOULD OCCUR SHORTLY AFTER
SUNSET...WHERE IT IS EXPECTED TO BE JUST S OF THE I-70 CORRIDOR.
ONCE AGAIN A WEAKLY CAPPED ATMOSPHERE AND RICH MOISTURE THRU THE
COLUMN AND MODERATE CONVERGENCE ALONG THE FRONT SHOULD RESULT IN AT
LEAST SCT TSRA ALONG IT...MAINLY DURING THE AFTN HOURS...WITH POPS
PUSHING MID-RANGE FAVORED FOR AREAS NEAR THE FRONT DURING THE AFTN.
TEMPS IN THE NEIGHBORHOOD OF MOS LOOK GOOD AND EVEN WITH EXPECTING
POOLING OF DWPTS TO SOME DEGREE NEAR FRONT...PEAK HEAT INDEX VALUES
SHOULD REMAIN NEAR OR JUST BELOW 100F.
TES
.LONG TERM...(TONIGHT THROUGH FRIDAY)
ISSUED AT 410 AM CDT SAT JUL 20 2013
NW UPPER LEVEL FLOW WILL CONTINUE FOR THE FORESEEABLE FUTURE...AT
LEAST THRU THIS PERIOD. HOWEVER...THE RIDGE WILL LURK JUST TO THE
SW ACROSS THE SRN ROCKIES AND SRN PLAINS...PLACING OUR REGION IN THE
PROVERBIAL /RING-OF-FIRE/ AND WILL BE FAVORED TO RECEIVE SEVERAL
ROUNDS OF TSRA EVENTS. THE TSRA CHCS SHOULD CLIMAX DURING THE
SUNDAY THRU TUESDAY PERIOD WITH THE SFC FRONTAL BOUNDARY LINGERING
IN THE AREA...AND POPS HAVE BEEN INCREASED TO HIGH-END CHC TO
LIKELY.
THE BEST BET FOR A BREAK IN PCPN MAY OCCUR WEDNESDAY AND THURSDAY
WITH MODELS COMING INTO BETTER FOCUS ON PUSHING THE FRONT TO OUR S
FOR A TIME AND ALLOWING HI PRES TO BUILD IN...THUS DEFLECTING THE
TSRA TRAIN TO THE SW. ALREADY BY NEXT WEEK/S END...HOWEVER...WE SEE
ANOTHER SIGNIFICANT CDFNT DROPPING DOWN AND BRINGING A RETURN OF
RAIN TO THE AREA.
THE VERY WARM TEMPS WILL STRUGGLE TO RETURN WITH ALL OF THE RAIN
CHCS AND ASSOCIATED CLOUD COVER...BUT MONDAY AND PERHAPS TUESDAY IF
THE FRONT DELAYS IN DROPPING DOWN ANY...LOOKS TO BE THEIR BEST
CHANCE OF MAKING A RETURN TO WIDESPREAD LO 90S ACROSS THE AREA.
OTHERWISE...TEMPS SHOULD BE AT OR BELOW NORMAL FOR MOST OF THIS
PERIOD.
TES
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1221 PM CDT SAT JUL 20 2013
THE MAIN AREA OF SHOWERS AND THUNDERSTORMS HAS REMAINED SOUTH OF
THE TAF SITES SO FAR TODAY ASSOCIATED WITH MID LEVEL MOISTURE AND
INSTABILITY. THE MAIN QUESTION IS IF THUNDERSTORMS WILL DEVELOP
ALONG THE FRONT WHICH AT MIDDAY STILL RESIDES JUST NORTH OF A
COLUMBIA TO ST LOUIS LINE...AND WILL DROP SLOWLY SOUTH THIS
AFTERNOON. I HAVE KEPT A MENTION OF VCTS IN THE ST LOUIS AREA TAFS
THIS AFTERNOON UNTIL FROPA GIVEN THE UNCERTAINTY. OUTSIDE OF ANY
SHOWERS AND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL. ANOTHER THREAT
OF SHOWERS AND THUNDERSTORMS WILL SPREAD FROM CENTRAL MO INTO EASTERN
MO/WESTERN ILLINOIS FROM MID MORNING ON SUNDAY INTO THE AFTERNOON.
SPECIFICS FOR KSTL...
THE COLD FRONT WILL MOVE THROUGH THE TERMINAL THIS AFTERNOON AND THUS
HAVE A VCTS IN THE TAF TO COVER THE POTENTIAL FOR SCATTERED THUNDERSTORMS
WITH THE FROPA. OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS...VFR
CONDITIONS WILL PREVAIL. ANOTHER THREAT OF SHOWERS AND THUNDERSTORMS
WILL SPREAD FROM CENTRAL MO INTO EASTERN MO/WESTERN ILLINOIS FROM
MID MORNING ON SUNDAY INTO THE AFTERNOON AND THUS HAVE INCLUDED A
VCTS ON SUNDAY AFTERNOON.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 20, 3:22 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
422 AM CDT SAT JUL 20 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
422 AM CDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS AS A COLD FRONT DROPS SOUTH
THROUGH MUCH OF THE REGION TODAY AND THEN IS EXPECTED TO STALL
JUST SOUTH OF THE INTERSTATE 70 CORRIDOR TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
WEDNESDAY...WITH THE BEST CHANCES ON SUNDAY.
THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
TES
Thunderstorm Wind, St. Francois
- When
- July 20, 1:45 PM CST
- Where
- St. Francois County, Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.780, -90.420
Thunderstorm winds blew down several large tree limbs around town. Also, a large tree was blown over onto a home causing moderate roof damage.
Thunderstorm Wind, St. Francois
- When
- July 20, 2:57 PM CST to 3:00 PM CST
- Where
- St. Francois County, Bismarck to 0.49 mi WSW of East Bonne Terre
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.770, -90.630
Thunderstorm winds blew down numerous tree limbs and power lines in Bismarck, Park Hills and Bonne Terre.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Flash Flooding and Flooding in Ohio, July 20, 2013$44,000 · 56 kt wind · 17 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470288, 470296.